Alert archive / Virginia / Flash Flood Warnings in 2016
Flash Flood Warning 38, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 16, 2016, 2:57 PM EDT for Augusta County, Rockingham County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 2:57 PM EDT (18:57 UTC)
- Expired
- Jul 16, 2016, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Augusta County, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:43 PM EDT | FLASH FLOOD | Sangerville, VA | NORTH RIVER ROAD AT GRINDSTONE ROAD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WGUS51 KLWX 161857 FFWLWX VAC015-165-162200- /O.NEW.KLWX.FF.W.0038.160716T1857Z-160716T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 257 PM EDT SAT JUL 16 2016 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA... NORTH CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA... * UNTIL 600 PM EDT * AT 255 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE... BRIDGEWATER...MOUNT CRAWFORD...MONTEZUMA...MOSCOW...SANGERVILLE... MOUNT SOLON AND CLOVER HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3850 7904 3832 7891 3830 7922 3843 7927 $$ HAS
2 follow-up statements
621 WGUS71 KLWX 162008 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 408 PM EDT SAT JUL 16 2016 VAC015-165-162200- /O.CON.KLWX.FF.W.0038.000000T0000Z-160716T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCKINGHAM VA-AUGUSTA VA- 408 PM EDT SAT JUL 16 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTHWESTERN ROCKINGHAM AND NORTH CENTRAL AUGUSTA COUNTIES... AT 406 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE AREA. UP TO FOUR INCHES OF RAIN HAS FALLEN MAINLY IN SANGERVILLE AND NORTHWEST OF MOUNT SOLON. ADDITIONAL RAINFALL AMOUNTS OF UP TO A INCH IS POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BRIDGEWATER...MOUNT CRAWFORD...MONTEZUMA...MOSCOW...SANGERVILLE... MOUNT SOLON AND CLOVER HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3850 7904 3832 7891 3830 7922 3843 7927 $$ HAS
158 WGUS71 KLWX 162055 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 455 PM EDT SAT JUL 16 2016 VAC015-165-162104- /O.CAN.KLWX.FF.W.0038.000000T0000Z-160716T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCKINGHAM VA-AUGUSTA VA- 455 PM EDT SAT JUL 16 2016 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ROCKINGHAM AND NORTH CENTRAL AUGUSTA COUNTIES IS CANCELLED... THE THREAT OF RAPID-LIFE THREATENING FLOODING HAS ENDED...BUT THE FLOOD THREAT CONTINUES. A FLOOD WARNING HAS BEEN ISSUED TO REPLACE THE FLASH FLOOD WARNING. LAT...LON 3850 7904 3832 7891 3830 7922 3843 7927 $$ HAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:08 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 16, 11:08 AM EDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1108 AM EDT Sat Jul 16 2016 .SYNOPSIS... A surface trough will remain overhead through the weekend. The boundary will dissipate Monday before a cold front moves into the area Monday night into Tuesday. The boundary will stall just to the south during the middle portion of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Weak remnant of a frontal boundary settles near the area and stalls out this afternoon. This combined with an impulse of energy aloft will be enough to trigger some scattered showers and thunderstorms this afternoon. While not expecting much in the way of a widespread severe threat, could see an isolated stronger storm or two with the development of 1000-1500 J/KG of MLCAPE and around 30 knots of 0-6KM shear. It should be noted that if convection can build tall enough, there is significantly more shear available above 6KM AGL. Another very warm near-seasonal summer day expected with highs in the mid 80s to around 90F. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... Convection ongoing this evening will weaken and dissipate heading into tonight. Also expecting gradual clearing, which may lead to the development of some patchy fog, especially in areas that see rain this afternoon/evening. Lows 60s to mid 70s. Sunday will be the best day of the weekend with mostly sunny skies as high pressure moves in overhead. Temperatures similar to today, but likely a degree or two warmer, mid 80s to low 90s. Temperatures increase further Monday, the hottest of the next several days, out ahead of an approaching frontal system. Highs expected to reach the low to mid 90s, but with higher dew point values slow to return, should not be overly oppressive, with heat indices currently forecast to remain below 100F. Some showers and thunderstorms may approach from the northwest late in the day. Cold front moves towards the region for Monday night. Mid level lapse rates increase, and some MLCAPE modeled to remain over the region, so will have to watch to see if some of the showers/thunderstorms likely ongoing Monday evening upstream over the Ohio Valley can make it into the region Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A cold front will will pass through the area Tuesday into Tuesday night and it will stall out just to the south Wednesday and Thursday. Showers and thunderstorms are possible...especially along and ahead of the boundary Tuesday. The best chance for thunderstorms will be across central Virginia into southern Maryland where heat and humidity will be a bit higher. Weak high pressure will build in the area behind the front for Wednesday and Thursday. Seasonably hot conditions are expected during this time...but humidity will be a bit lower. The high will shift offshore and weaken late in the week while a cold front moves through the central Conus. A southwest flow will likely allow for the return of more hot and humid conditions for Friday and Saturday. Much of the time should turn out dry for Wednesday and Thursday due to lower humidity...but also for Friday and Saturday too due to a westerly component to the low-level wind field. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Generally VFR through the TAF period. Mostly clear skies expected for the remainder of the early morning hours. Some patchy fog possible at CHO for a few hours, so have maintained some MVFR in the TAF. Scattered showers and thunderstorms expected to develop this afternoon, so have shown a VCTS. Activity too scattered to warrant TSRA yet. VFR Sunday aside from any patchy early fog potential. VFR conditions expected to prevail through much of Monday. The next chance for some showers/thunderstorms will be late Monday/Monday night. VFR conditions are expected most of Tuesday through Wednesday. A couple showers and thunderstorms are possible Tuesday...with the best chance toward KCHO. && .MARINE... Winds are 18 knots this morning, but may again briefly approach criteria later this afternoon and evening. Will leave gusts below 18 knots for now. Risk of gusty thunderstorms later this afternoon and evening as well, with potential for Marine Weather Statements/Special Marine Warnings. Sunday expected to be tranquil with sub-SCA winds, but southerly channeling ahead of next front will bring potential for SCA winds Sunday night, and more likely late Monday/Monday night. A cold front will pass through the area Tuesday into Tuesday night. A few showers and thunderstorms are possible. The best chance for thunderstorms will be across the lower Tidal Potomac River and middle portions of the Bay. Any thunderstorms that do develop may contain gusty winds. High pressure will settle overhead for Wednesday and Thursday. A pressure surge behind the cold front may cause gusts around SCA criteria Tuesday night. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...MM/RCM SHORT TERM...MM LONG TERM...BJL AVIATION...BJL/MM/RCM MARINE...BJL/MM/RCM
Hazardous weather outlook, Jul 16, 2:29 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 229 PM EDT SAT JUL 16 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171830- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 229 PM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171830- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 229 PM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:48 AM EDT | Small Craft Advisory | LWX | 2 hr | |
| Jul 16, 2:31 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 44 min |
| Jul 16, 2:44 PM EDT | Areal Flood Warning | LWX | Rockingham | 6 hr |
| Jul 16, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 39 min |
| Jul 16, 3:42 PM EDT | Flash Flood Warning | LWX | Rockingham | 3 hr |
| Jul 16, 3:42 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 48 min |
| Jul 16, 3:49 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 25 min |
| Jul 16, 4:17 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church | 43 min |
| Jul 16, 4:18 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jul 16, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Charlottesville, City of Waynesboro | 29 min |
| Jul 16, 4:53 PM EDT | Areal Flood Warning | LWX | Augusta, Rockingham | 6 hr |
| Jul 16, 5:15 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 16, 5:38 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford | 37 min |
| Jul 16, 5:44 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jul 16, 5:56 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 16, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 24 min |
Nearby
Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.